MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Codes Break (1069); Kinked (1339); Material Rupture (1546); Stretched (1601)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 01/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is current under investigation.
 
Event or Problem Description
It was reported to customer relations, during an angioplasty procedure the balloon of the advance 35 lp low profile balloon catheter burst inside the patient.During the procedure, the exophytic calcified stenotic lesion dilated was in left popliteal artery, with a right common femoral approach over the aortic bifurcation, through another manufacturer's sheath using another manufacturer's wire.A radial tear of the balloon occurred.The torn distal end of the balloon snagged in the sheath as the balloon was being withdrawn.The catheter shaft stretched and then broke.Half of the device was recovered by the radiologist via snares.The rest of the balloon fragment remained lodged in right common femoral artery when the sheath was removed.The patient underwent successful foreign body retrieval and right common femoral artery endarterectomy later on the same day.As of post-op day 2 there was no immediate complications.No further details have been received.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation.A review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance 35 lp low profile balloon catheter was returned for evaluation.The device was received in a used and damaged condition.The balloon and catheter were returned in two pieces.The balloon proximal and distal piece edges matched, indicating that the entire balloon was present and none remains in the patient's anatomy.Neither marker band was present.Measurements of the catheter portion underneath the balloon, the proximal portion of the catheter, distal portion of the device including the tip were taken.The total of the measurements taken was outside of the upper specification.Kinks were noted in the distal portion at 6.4 cm, 8.2 cm, 9.7 cm and 10.5 cm measured from the distal tip.The balloon, which is designed to burst longitudinally, burst radially.Though neither marker band was present, the tubing underneath the balloon was stretched approximately 5.4 cm and likely detached due to the stretching.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed that there were no other reported complaints for this lot number.The patient's lesion was noted to be an ¿exophytic calcified stenotic lesion,¿ which would constrict diameter.Sharp calcifications are known to contribute to ruptures in thin-walled balloons, and appear to contribute more to radial tears.Balloons are designed to burst linearly under normal stresses, if a rupture were to occur.The ifu states: do not exceed rated burst pressure and do not use a power injector for balloon inflation or injection of contrast medium as rupture may occur.The rated burst pressure for this balloon is 12 atmosphere (atm); the pressure used by the customer is unknown.Following the rupture of the balloon, stretching and then separation of the catheter shaft was experienced.The customer stated the "torn distal end of balloon snagged in sheath as balloon was being withdrawn." the ifu states "if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit." based on the information provided, the ruptured balloon was withdrawn in the sheath.Following rupture, balloon rewrap becomes difficult as the balloon cannot be fully deflated, and is increasingly difficult for a radial tear as the distal portion is likely to bunch up or turn inside out if withdrawal through a sheath is attempted.Based on the information provided, examination of the returned product, and the results of our investigation, the root cause for this event was determined to be human anatomy related for the balloon rupture, and technique related for the catheter shaft separation.Per the quality engineering risk assessment, no further action is required.Monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6346576
Report Number1820334-2017-00273
Device Sequence Number682225
Product Code DQY
UDI-Device Identifier10827002522722
UDI-Public(01)10827002522722(17)190927(10)7307604
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 12/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-135-7-4.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/24/2017
Supplement Date Received by Manufacturer01/24/2017
Initial Report FDA Received Date02/21/2017
Supplement Report FDA Received Date12/01/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR